SHARE THIS POST:
Updated: January 9, 2023
Xylazine Added to Street Drugs Is as Dangerous As Fentanyl
Health authorities have scrambled to meet the challenges posed by fentanyl and help prevent overdoses. But, just as they’re beginning to fund helpful initiatives to combat it, another drug called Xylazine, also known as “tranq dope” or “zombie drug,” is becoming a common additive to street drugs. The drug is addictive and poses unique dangers.
What Is Xylazine and Where Does It Come From?
Xylazine is a drug not approved for human consumption but is sometimes used on animals such as horses or large zoo animals for surgery. Like fentanyl, it’s highly potent. But, unlike fentanyl, it’s not an opioid. Instead, it’s considered to be a tranquilizer. When combined with opioids, it can intensify the high, often with deadly effects.
Fentanyl is already a highly potent drug that is considered the cause of the current opioid overdose crisis. Over 80% of drug overdoses involve fentanyl. Often, the drug user doesn’t know that fentanyl is in the drug. People have thought they were taking Molly, methamphetamine, or cocaine only to overdose on fentanyl.
Drug dealers seem to add the drug because they believe it brings their users back. Many people who live through an accidental use of a potent opioid can become addicted. With no actual regulations, fentanyl is cheap to make in China, and then it is trafficked through the South Americas to the US.
Xylazine becoming prevalent could be as dangerous as fentanyl. It’s not clear where the drug originates from at this time. It has made its way across the East Coast and has become a common street drug in Pennsylvania and North Carolina. It has been found in drug supplies traveling across the country. It continues to flow freely; there is a terrifying prospect that there could become dual overdose crises in America.
Why Is Xylazine Dangerous?
Xylazine is a drug made for animal use, and there have been no studies on humans. So, there are many effects that it can cause that may be unknown. However, many of the most dangerous impacts of Xylazine are similar to the effects of opioids. Users may have trouble breathing or lose consciousness, with their fingertips or lips turning blue. This can result in death by overdose.
When Xylazine is involved in an overdose, first responders may react as if it is an opioid overdose. They will probably administer multiple canisters of naloxone if the person doesn’t respond initially. Naloxone has no known effect on this drug class, and the treatments veterinarians have used in overdose situations aren’t available to humans.
Overdoses and Other Harms from Xylazine Use
Like fentanyl, Xylazine has been added to many drugs without users knowing, including stimulants such as crystal meth and cocaine. None of these drugs are safe for human consumption, and little is known about Xylazine’s effects on humans. FDA literature describes necrotic lesions as one danger of ongoing xylazine use. Respiratory depression, dangerously low blood pressure, low pulse, and dangerously low blood glucose are also known outcomes of xylazine use.
Many people who have taken a drug containing Xylazine do become addicted. Most of their withdrawal complaints are similar to those of people with opioid use disorder. Individuals with polysubstance use disorder may find it more challenging to cope with the withdrawal symptoms because Medication-Assisted Treatment is meant for opioids, not sedatives.
Getting Help with Addiction
If you or somebody you know struggles with addiction, there’s help available. You deserve to live a sober, sane, rewarding life. Please pick up the phone and call us to learn about your options. It’s confidential! Call us at 619-363-4767
If you or a loved one is looking for an effective drug rehab in San Diego, call 619-363-4767. One of our caring members is ready to answer all of your questions.